Specialty Topics

 

The following recommendations are provided to you when chosing a pharrmacy for your services:

As we listen to the news, it is clear that the current recession has impacted nearly every sector of the economy. According to 848 respondents to a survey we conducted in September through November 2009, healthcare is likely no exception. Our survey findings support conclusions drawn from an earlier 2009 survey by the American Hospital Association (AHA), which found that the economy has taken a toll on the patients and communities that hospitals serve.

A nurse caring for a patient who was unable to swallow LOVAZA (omega-3-acid ethyl esters), punched holes in the large, soft gelatin capsule, squeezed the oily yellow liquid contents into a disposable foam plastic cup (often called a Styrofoam cup), and diluted it with cranberry juice. Later, as the patient raised the cup to drink the juice, the cup began to leak.

Many people have experienced an unpleasant side effect to a medication, such as an upset stomach, diarrhea, or excessive sleepiness. Medication side effects are pretty common and can be expected, especially with certain drugs. For example, people may have nausea when taking a narcotic or diarrhea from an antibiotic. However, it is important to know that these side effects are not allergies because we’ve heard them referred to as such.

Receiving cancer treatment, including chemotherapy, can be a very frightening experience. It may feel as if you are placing your life completely in the hands of your doctors and nurses. In a very real sense you are, especially if you are unfamiliar with the medications you are receiving. To make you feel more secure, here are some safety tips that some of our nurses wrote for you.

You may be surprised to learn that some medication errors happen simply because of misunderstood abbreviations that doctors and other health professionals use when communicating prescription orders. Misinterpretations can even happen when the prescription is sent by computer. Here’s an example:

On September 4, 2008, the U.S. Food and Drug Administration (FDA) announced that the makers of four drugs known as "tumor necrosis factor alpha blockers" (TNF-alpha blockers) must strengthen existing warnings on the risk of developing fungal infections. Some patients with invasive infections have died.

The Food and Drug Administration (FDA) has announced labeling changes, including a boxed warning, to highlight the risks of life-threatening infections with the use of Raptiva (efalizumab). FDA is also requiring the drug’s manufacturer to submit a Risk Evaluation and Mitigation Strategy (REMS), which will include a Medication Guide for patients and a timetable for assessment of the REMS.

Cholesterol-lowering medicines can cause a variety of muscle problems. These side effects can range from mild soreness to a potentially deadly condition called rhabdomyolysis (pronounced rab-doe-my-o-ly-sis).

Page 4 of 4

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work